A rare case of neuromyelitis optica was reported with a woman aged in her 70s from Iran who experienced neurological symptoms after COVID-19 vaccination.
A recent editorial was published based on a systematic review of a 70-year-old woman with a fatal, new-onset neuromyelitis optica (NMOSD) diagnosis 7 days after receiving the third dose of a SARS-CoV-2 inactivated vaccine (Sinovac, CoronaVac).1 The authors concluded that this rare case provides evidence of the possibility that vaccines may trigger immune response and increase the occurrence of new-onset NMOSD and related disorders.
The woman showed an extensive hemorrhagic lesion in the cervical cord in the spinal cord MRI and quickly progressed to paraplegia. The patient tested positive for anti-aquaporin-4 (AQP4) in the cerebrospinal fluid analysis and showed an absence of oligoclonal bands. The woman was obstinate to therapeutic interventions including methylprednisolone pulse therapy, plasma exchange, and cyclophosphamide and therefore, died two months after hospitalization.2
Coauthors Vinícius de Oliveira Boldrini, PhD, post doctorate researcher, and Clarissa Lin Yasuda, MD, PhD, assistant professor, State University of Campinas, Brazil, wrote, “Despite the need for continuous massive vaccination against SARS-CoV-2, which proved to be effective and safe, we should be aware of rare, aggressive and even fatal CNS-manifestations such as NMOSD in a small proportion of individuals.”1
The patient was admitted to a clinic in Iran with a history of numbness and weakness in her left limbs after administration of the COVID-19 vaccination. Three days after attending the clinic, her upper limbs paresis worsened, and the spinal cord MRI determined a high T2- and a low T1- weighted long segment hemorrhagic lesion. Notably, a thoracic cord lesion (T1-T3) was picked up by the MRI image. Diagnosis of NMOSD was indicated following the positive test of AQP4, as previously mentioned.
For 5 days, a methylprednisolone pulse therapy was given to the woman (1000 mg/day), with no beneficial response observed. Then, the patient started a therapeutic plasma exchange where she was once again, non-responsive to the treatment. As the treatment did not differentiate in response, she developed respiratory insufficiency. Her symptoms then rapidly increased to quadriplegia in which she was given cyclophosphamide (600 mg on days 1, 2, and 9). Overall, the woman did not show any clinical improvements from any of the treatments in which she developed lymphopenia and fever following administration of cyclophosphamide.
Boldrini and Yasuda wrote, “Considering the accumulated reports during the pandemic, we speculate that antiviral immune responses against SARS-CoV-2 natural infection/immunization may trigger central nervous system (CNS)-damage in some individuals.”1
All told, that repetition of administered vaccines such as with the COVID-19 vaccination triggered an antiviral immune response. Other immune responses from vaccinations may include effector or even senescent/exhausted CD8+ T lymphocytes with massive cytotoxic capacity, pro-inflammatory cytokines derived from CD4+ Th1 and Th17, and neutrophil extracellular traps and pro-inflammatory cytokines derived from innate immune cells.1 These responses are known for promoting a disruption in the blood-brain barrier. In alignment with the neutralization of antibodies against SARS-CoV-2, autoreactive clones of B cells may differ with the plasma cells and release anti-AQP4 because of loss of peripheral autotolerance.
“Furthermore, it is not possible so far to exclude that neutralizing antibodies against SARS-CoV-2 may also exhibit cross-reactivity with self-antigens in the CNS,” Boldrini and Yasuda et al noted. “More broadly, post-COVID syndrome as well as manifestations after COVID-19 vaccination may share common immunological features.”1